Alert archive / Kentucky / Tornado Warnings in 2009
Tornado Warning 25, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 2, 2009, 2:55 PM CDT for 5 counties in Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2009, 2:55 PM CDT (19:55 UTC)
- Expired
- Apr 2, 2009, 3:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
Counties Calloway County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, Trigg County, KY
The radar
The Paducah radar (KPAH), 53 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 2:55 PM CDT | HAIL 0.75 | Hardin, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 2:40 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KPAH 021955 TORPAH KYC035-139-143-157-221-022030- /O.NEW.KPAH.TO.W.0025.090402T1955Z-090402T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 255 PM CDT THU APR 2 2009 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL CALLOWAY COUNTY IN WESTERN KENTUCKY... SOUTHEASTERN LIVINGSTON COUNTY IN WESTERN KENTUCKY... SOUTHERN LYON COUNTY IN WESTERN KENTUCKY... EASTERN MARSHALL COUNTY IN WESTERN KENTUCKY... WEST CENTRAL TRIGG COUNTY IN WESTERN KENTUCKY... * UNTIL 330 PM CDT * AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES SOUTH OF BENTON...OR 8 MILES NORTH OF MURRAY...MOVING NORTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... 7 MILES SOUTHEAST OF BENTON BY 305 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY. && LAT...LON 3710 8821 3701 8794 3666 8820 3674 8844 TIME...MOT...LOC 1955Z 221DEG 24KT 3674 8831 $$
2 follow-up statements
000 WWUS53 KPAH 022020 SVSPAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 320 PM CDT THU APR 2 2009 KYC139-143-157-221-022030- /O.CON.KPAH.TO.W.0025.000000T0000Z-090402T2030Z/ LIVINGSTON KY-LYON KY-MARSHALL KY-TRIGG KY- 320 PM CDT THU APR 2 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR WEST CENTRAL TRIGG...EASTERN MARSHALL...SOUTHERN LYON AND SOUTHEASTERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY... AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A STORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED NORTH OF AURORA...EAST OF BENTON...RIGHT UPON THE LYON AND TRIGG COUNTY LINES JUST NORTH OF ENERGY...MOVING NORTHEAST AT 30 MPH. THE TORNADO WILL BE NEAR... 10 MILES SOUTHEAST OF GRAND RIVERS BY 330 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY. && LAT...LON 3677 8841 3710 8821 3701 8794 3676 8812 TIME...MOT...LOC 2017Z 221DEG 24KT 3685 8819 $$
000 WWUS53 KPAH 022033 SVSPAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 333 PM CDT THU APR 2 2009 KYC139-143-157-221-022041- /O.EXP.KPAH.TO.W.0025.000000T0000Z-090402T2030Z/ LIVINGSTON KY-LYON KY-MARSHALL KY-TRIGG KY- 333 PM CDT THU APR 2 2009 ...THE TORNADO WARNING FOR WEST CENTRAL TRIGG...EASTERN MARSHALL... SOUTHERN LYON AND SOUTHEASTERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY HAS EXPIRED... AT 331 PM...THE STORM WAS LOCATED ABOUT 5 MILES SOUTHEAST OF EDDYVILLE IN SOUTHERN LYON COUNTY. THIS STORM COULD STILL BE STRONG BUT NO LONGER APPEARS TO POSE AN IMMINENT SEVERE WEATHER THREAT. IT WAS MOVING NORTHEAST AT 30 MPH TOWARD PRINCETON. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY. LAT...LON 3677 8841 3710 8821 3701 8794 3676 8812 TIME...MOT...LOC 2020Z 221DEG 24KT 3686 8817 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 2, 12:30 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 2, 12:30 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1230 PM CDT THU APR 2 2009 UPDATED AVIATION SECTION OF 18Z TAF ISSUANCE .DISCUSSION... /ISSUED AT 242 AM CDT THU APR 2 2009/ ACTIVE SPRING WEATHER PATTERN CONTINUES THE REST OF THIS WEEK AND INTO THE WEEKEND...WITH TWO MAJOR SYSTEMS TO DEAL WITH...THE FIRST ONE TODAY...AND THE NEXT LATE THIS WEEKEND AND EARLY NEXT WEEK. CURRENT SURFACE ANALYSIS SHOWS A SFC LOW IN WESTERN OKLAHOMA. THIS LOW WILL MOVE INTO WESTERN ARKANSAS BY 18Z TODAY. WE SHOULD SEE SHOWERS AND STORMS MOVING INTO SOUTHEAST MISSOURI DURING THE MORNING HOURS...WITH SCATTERED SHOWERS POSSIBLE EAST OF THE MISSISSIPPI. SO...BEST POPS WILL CONTINUE TO BE IN OUR WEST WITH DECREASING POPS EASTWARD THROUGH THE MORNING HOURS. HOWEVER...BOTH MODELS DO SHOW DECENT SFC BASED INSTABILITY EVEN DURING THE MORNING HOURS ACROSS OUR EASTERN SECTIONS. THIS INSTABILITY COMBINED WITH DEEP LOW LEVEL MOISTURE...COULD SPARK SOME SCATTERED ACTIVITY. DURING THE AFTERNOON HOURS...THE SFC LOW WILL TRACK RIGHT UP THE OHIO RIVER VALLEY...ALONG WITH A POTENT NEGATIVELY TILTED MID LEVEL LOW. WIDESPREAD SHOWERS AND STORMS WILL DEVELOP DURING THIS TIME. 00Z MODELS STILL NOT IN AGREEMENT ON THE PLACEMENT OF THE HEAVY RAINFALL CORRIDOR. WIND PROFILES LOOK FAIRLY IMPRESSIVE...AND LATEST GFS/NAM RUNS INDICATE LIFTED INDICES OF 0 TO -3...WITH THE GFS CONFINING THAT INSTABILITY TO AREAS ALONG AND SOUTH OF THE OHIO RIVER. THE BEST CAPE AT 18Z TODAY SEEMS TO BE CONFINED TO WEST KENTUCKY...ACCORDING TO THE GFS...WHILE THE NAM SHOWS DECENT CAPE VALUES ANYWHERE EAST OF THE MISSISSIPPI. IN FACT...SPC HAS OUTLOOKED MOST ALL OF THE FORECAST AREA IN A SLIGHT RISK OF SEVERE STORMS. WILL NEED TO MONITOR THIS CLOSELY...SINCE MUCH OF AREA WILL BE NEAR THE TRIPLE POINT AREA WHERE THE COLD FRONT/WARM FRONT AND SFC LOW ALL COINCIDE. BIG PLAYER HERE WILL LIKELY BE WITH THE INSTABILITY AND HOW MUCH CAN DEVELOP AND WHERE. BUT IT DOESNT HELP THAT MODELS ARE NOT IN AGREEMENT IN THE EXACT TRACK OF THE SFC LOW TODAY. BUT IT DOES APPEAR THAT WEST KENTUCKY IS UNDER THE GUN YET AGAIN. IN ADDITION...WILL LIKELY SEE SOME HEAVY RAINFALL WITHIN THE LARGE SCALE LIFT ZONE ALONG AND NORTH OF THE SFC LOW TRACK. GOOD NEWS HERE IS THAT THE ONE TO TWO INCH GENERAL RAINFALL SHOULD OCCUR OVER A LONG ENOUGH DURATION THAT FLASH FLOODING IS NOT EXPECTED TO BE A MAJOR ISSUE. AS THE LOW PULLS AWAY FROM THE REGION THIS EVENING...BREEZY CONDITIONS WILL RESULT WITH NORTHWEST WINDS ON THE BACKSIDE OF THE LOW. NOT SURE IF IT WILL MEET WIND ADVISORY CRITERIA...BUT IT WILL BE CLOSE. THE GOOD NEWS IS THAT THERE IS NO BIG COLD CANADIAN HIGH ON THE HEELS OF THIS SYSTEM...SO WE SHOULD WARM UP NICELY LATER FRI AND INTO THE WEEKEND. ANOTHER SYSTEM GETS ITS ACT TOGETHER IN THE CENTRAL PLAINS ON SATURDAY AND WILL LIKELY AFFECT MUCH OF THE REGION ON SUNDAY. THE GFS SEEMS TO BE THE FASTEST AND THE ECMWF THE SLOWEST WITH THE PASSAGE OF THE FRONT. BUT FRONTAL PASSAGE SHOULD BE SOMETIME ON SUNDAY...BRINGING A GOOD CHANCE OF SHOWERS AND STORMS. THE ASSOCIATED MID LEVEL LOW WILL SWING IN BEHIND THE FRONT AND ACT TO KEEP CLOUDS AND A CHANCE FOR SHOWERS IN THE FORECAST. AS PREVIOUS SHIFT MENTIONED...A SECONDARY MID LEVEL LOW WILL SWING IN BEHIND THE PREVIOUS SYSTEM AND BRING A SHOT OF BLUSTERY CANADIAN AIR WITH IT...AND ALSO SERVE TO KEEP SKIES CLOUDY MONDAY...WITH SHOWERS AND SPRINKLES FROM TIME TO TIME...MAYBE EVEN A FEW SNOWFLAKES. WOULD NOT BE TOO SURPRISED TO SEE TEMPS STAY IN THE 40S ALL DAY MONDAY...AS FIERCE COLD AIR ADVECTION RESULTS IN 850 MB TEMPS PLUMMETING TO -9 TO -10 DEG C DURING THE DAY. && .AVIATION... LARGE SHIELD OF RAIN AND THUNDERSTORMS WILL OVERSPREAD ALL TAF SITES THIS AFTERNOON. PERISTENT AND LOCALLY HEAVY RAIN WILL EVENTUALLY SATURATE THE LOWER LEVELS...MEANING IFR CEILINGS SHOULD BECOME PREVALENT EARLY THIS EVENING. AS A RATHER STRONG SURFACE LOW PASSES JUST SOUTHEAST OF THE TAF SITES THIS EVENING...WINDS WILL BACK FROM SOUTHEAST TO NORTH. A BRIEF PERIOD OF STRONG GUSTS FROM 30 TO 40 KNOTS IS POSSIBLE AROUND 06Z...OTHERWISE GENERALLY 15 TO 25 KNOTS THROUGH THE NIGHT. GRADUAL CLEARING WILL BEGIN FRIDAY MORNING AS NORTHWEST WINDS BRING DRIER AIR. .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC...CW AVIATION...MY
Hazardous weather outlook, Apr 2, 4:37 AM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 437 AM CDT THU APR 2 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 437 AM CDT THU APR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE REGION FOR TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS AND MAYBE AN ISOLATED TORNADO ARE POSSIBLE. HEAVY RAIN WILL ALSO BE A HAZARD. ONE TO TWO INCHES OF RAIN ARE POSSIBLE ACROSS PORTIONS OF THE AREA. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN PORTIONS OF THE REGION LATE THIS MORNING...IN ASSOCIATION WITH A DEEP LOW PRESSURE SYSTEM MOVING TOWARD THE AREA. DURING THE AFTERNOON AND EVENING HOURS...AS THE LOW TRACKS INTO OUR AREA...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR. SOME OF THESE STORMS HAVE THE POSSIBILITY OF BECOMING STRONG TO SEVERE. THE BEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE OHIO RIVER...AND ESPECIALLY NEAR THE KENTUCKY...TENNESSEE BORDERS. STORM MOTION WILL BE NORTH TO NORTHEAST AT 40 TO 50 MPH. BY THIS EVENING AND INTO TONIGHT...THE LOW WILL BEGIN MOVING EAST OUT OF THE AREA. ON THE BACKSIDE OF THIS LOW...NORTHWEST WINDS WILL BEGIN TO INCREASE TO 20 TO 25 MPH...WITH GUSTS UP TO 40 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY NIGHT AND INTO SUNDAY...AS A NEW SURFACE LOW PRESSURE SYSTEM AFFECTS OUR REGION. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...ESPECIALLY IN WEST KENTUCKY.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 2:28 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Graves, Marshall | 32 min |
| Apr 2, 2:38 PM CDT | Areal Flood Advisory | PAH | Ballard, Calloway, Carlisle, Fulton, Graves, Hickman and 3 more | 94 min |
| Apr 2, 2:52 PM CDT | Areal Flood Advisory | PAH | Livingston | 3 hr |
| Apr 2, 3:44 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Hopkins, Trigg | 61 min |
| Apr 2, 3:53 PM CDT | Tornado Warning | PAH | Muhlenberg | 37 min |
| Apr 2, 4:07 PM CDT | Areal Flood Advisory | PAH | Caldwell, Christian, Hopkins, McLean, Muhlenberg, Todd and 2 more | 3 hr |
| Apr 2, 4:14 PM CDT | Severe Thunderstorm Warning | PAH | Daviess, Henderson, McLean | 46 min |
| Apr 2, 4:37 PM CDT | Areal Flood Advisory | PAH | Daviess, Henderson, McLean, Union, Webster | 7 days |
| Apr 2, 4:39 PM CDT | Tornado Warning | PAH | Henderson | 51 min |
| Apr 2, 5:28 PM CDT | Flash Flood Warning | PAH | Daviess | 92 min |
Nearby
Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.